Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Paducah, KY

August 3, 2000Butler County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 3, 2000, 9:23 PM CDT for Butler County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2000, 9:23 PM CDT (02:23 UTC)
Expired
Aug 3, 2000, 9:45 PM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, MO

The radar

The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 040223
SVRPAH
MOC023-040245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 945 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEELYVILLE...OR ABOUT 15 MILES
  SOUTHWEST OF POPLAR BLUFF...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR POPLAR BLUFF AT 945 PM CDT

STRONG WIND AND NICKEL SIZE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF 
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3659 9064 3646 9048 3670 9014 3686 9033

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED AUG 3 2000

LATEST SURFACE OBSERVATIONAL ANALYSIS SHOWS FRONTAL BOUNDARY
STRETCHES FROM COLD SECTOR IN SRN IN TO WARM SECTOR OVER NRN MO.
VISIBLE IMAGERY REVEALS WEAK CU FIELD ALONG/AHEAD OF THIS BOUNDARY
ACROSS NRN PERIPHERY OF PAH FA...WITH OVERSHOOTING CONVECTIVE TOPS
NOTED UPSTREAM IN ASSOCIATION WITH NEXT VORT MAX THAT WL COME INTO
PLAY FOR US LATE TONIGHT-FRI. DRIER MID LEVEL AIR ENTRAINING INTO LOWER
OH VALLEY WL LIKELY KEEP ANY EVENING POPS ISOLD TO WIDELY SCT. WL
WAIT CLOSE TO PRESS TIME FOR FINAL CALL ON NEED FOR EVENING MENTION
AND ANY RESULTANT COUNTY-BREAK OUTS.

TRENDS OF MESOETA/ETA FOR LAST 2 RUNS HAVE THEM COMING MORE IN LINE
WITH STEADY/CONSISTENT AVN...PARTICULARLY ON QPF. HOWEVER...ETA
SOLUTIONS CONTINUE TO BE TAD FASTER THAN AVN...AND OUR LATEST
FORECAST TRACKS WITH THIS SHIFTING UPPER LEVEL PATTERN FAVORS THE
SOMEWHAT SLOWER AVN APPROACH. ALSO...THE NGM NOW APPEARS TO BE
COMING INTO LINE WITH THE AVN FROM THE OTHER END OF THE SPECTRUM.
THIS LENDS FURTHER SUPPORT TOWARD OUR LEAN ON THE MIDDLE OF THE ROAD
AND STEADY AS SHE GOES AVN AS SOLUTION OF CHOICE.

MODEL SOUNDINGS REVEAL UNSTABLE AIR MASS OVERNIGHT WITH K INDICES IN
U30S...TOTAL TOTALS IN U40S...AND NEGATIVE LIS. GRADUAL DEEPENING
IN SATURATION OF COLUMN ALSO NOTED...PARTICULARLY AHEAD OF SOUTHWARD
SAGGING FRONTAL BOUNDARY (IE SRN 2/3 FA)...WHERE COLUMNAR DEPTH OF
NEAR SATURATION IS ABOUT 2.5 KM. AS VORT MAX COMES INTO PLAY LATE
TONIGHT...SCT CONVECTION SOUTH SHOULD PRODUCE EFFICIENT
PRECIPITATORS. BUT AREAL COVERAGE STILL LOOKS SCT SO WL MAINTAIN CHC
CATEGORY POPS. CHALLENGE IS HOW FAR NORTH TO EXTEND THEM...AND ATTM
AM INCLINED TO STICK WITH THE AVN SUGGESTION OF KEEPING FAR NERN
PTNS FA DRY...TAPERING TO HIGHEST POPS SW.

WITH LEAN ON AVN...AM ALSO INCLINED TO MAINTAIN AT LEAST SMALL FRI
POP...MAINLY ONLY SRN MOST PTNS FA WHERE BOUNDARY WL BE LINGERING.
AFTERWARDS ANOTHER SYSTEM SKIRTS ACROSS UPPER MS VALLEY OVER THE
WEEKEND...AND WHILE AVN TRIES TO PAINT SOME QPF FOR US...FAN POPS
DONT RESPOND. WL TAKE NOTE OF SUGGESTION BUT CHOOSE TO WAIT FOR
SOME MODEL CONSISTENCY ON THIS FEATURE FOR NOW...THUS RETAINING DRY
EXTENDED OUTLOOK AT LEAST ONE MORE DAY.

TEMP PERFORMANCE REMAINS IN GENERAL BALLPARK OF GUIDANCE AND WL
THEREFORE ACCEPT IN GENERAL. WL FAVOR TAD COOLER FAN NOS 48 HOURS AND
BEYOND...AS NGM HAS SHOWN 48 HOUR WARM BIAS THAT HAS NOT PANNED OUT
LAST COUPLE DAYS.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Aug 3, 3:57 PM CDT, 5 hours 26 minutes before
ILZ075-080-081-084-085-MOZ076-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT THU AUG 3 2000

AT 355 PM...PADUCAH RADAR SHOWED SCATTERED THUNDERSTORMS ALONG A
PERRYVILLE MISSOURI TO CARBONDALE ILLINOIS TO HERRIN ILLINOIS LINE.
THE STORMS WERE DRIFTING SOUTHEAST AT 15 MPH.

AT 345 PM...MARBLE SIZED HAIL WAS REPORTED NEAR MAKANDA IN SOUTHEAST
JACKSON COUNTY AND NEAR DU QUOIN IN PERRY COUNTY ILLINOIS. 50 MPH
WINDS WERE ALSO REPORTED NEAR MAKANDA.

THESE STORMS ARE CAPABLE OF LOCALLY HEAVY RAINFALL...WITH TWO
INCHES OR MORE POSSIBLE IN AN HOUR. STRONGER STORMS MAY PRODUCE
SMALL HAIL AND GUSTY WINDS TO 50 MPH.
Special weather statement, Aug 3, 5:00 PM CDT, 4 hours 23 minutes before
ILZ084>094-KYZ001>017-020>022-MOZ076-086-087-100-107>112-114-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU AUG 3 2000

AT 455 PM...PADUCAH RADAR SHOWED SCATTERED STRONG THUNDERSTORMS.

ONE STORM IN SOUTHEAST MISSOURI WAS LOCATED IN SOUTHERN BOLLINGER
COUNTY...NEAR THE WAYNE AND STODDARD COUNTY LINES AROUND THE ZALMA
AND ARAB AREAS.

ANOTHER CLUSTER OF STORMS IN SOUTHEAST ILLINOIS WAS NEAR HEROD AND
HICKS NEAR THE POPE...SALINE...HARDIN COUNTY INTERSECTION.

AND IN WESTERN KENTUCKY...STRONG STORMS WERE NOTED SOUTH OF CALHOUN
IN MCLEAN COUNTY...AND NEAR FREDONIA IN CALDWELL COUNTY.

THESE STORMS WILL BE CAPABLE OF PRODUCING 1/2 INCH HAIL AND WIND
GUSTS TO 50 MPH AS THEY AFFECT THEIR NEARBY COMMUNITIES.
Local storm report, Aug 3, 8:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
816 PM CDT THU AUG 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    TRENTON                   KY   WIND DAMAGE
08/03/00   TODD                           2 LARGE TREES DOWN
Special weather statement, Aug 3, 8:38 PM CDT, 45 minutes before
MOZ076-086-087-100-107>112-114-040230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
838 PM CDT THU AUG 3 2000

AT 835 PM...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM JUST
EAST OF VAN BUREN OVER TO WILLIAMSVILLE...AND SOUTHWARD TO JUST
NORTHWEST OF THE POPLAR BLUFF AREA. THE STORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 15 MPH. EXPECT THE STORMS TO AFFECT THE POPLAR BLUFF
AREA AND WESTERN BUTLER COUNTY THROUGH 1000 PM. THE MAIN THREATS
WILL BE VERY HEAVY RAINFALL...SMALL HAIL AND ISOLATED STRONG WIND
GUSTS THAT COULD EXCEED 40 MPH. VERY HEAVY RAIN WILL ALSO CONTINUE
ACROSS EASTERN CARTER COUNTY. WATCH FOR RISING WATER LEVELS AND STAY
TUNED FOR LATER STATEMENTS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:21 PM CDTSevere Thunderstorm WarningPAHCarter24 min
Aug 3, 8:50 PM CDTFlash Flood WarningPAHCarter70 min
Aug 3, 11:36 PM CDTSevere Thunderstorm WarningPAHMississippi24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.